MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD1245
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 138.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The inner diameter of the introducer sheath and the outer diameter of the pusher assembly mid-joint were measured to be within specification.Resistance was encountered while attempting to advance the smart coil pusher assembly through its introducer sheath and the pusher assembly became kinked by the penumbra investigator.After the pusher assembly was kinked the pusher assembly was unable to advanced out of its introducer sheath.Conclusions: evaluation of the first evaluated smart coil revealed a functional, undamaged device.During the functional test, the smart coil was advanced through a demonstration microcatheter and out of the distal tip without an issue.The device was free of damage and the reported complaint could not be confirmed.Evaluation of the second evaluated smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, damage such as this may occur.In addition, the smart coil was returned without its introducer sheath.Further evaluation of the returned smart coil revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred due to packaging of the device for return to penumbra.During the functional test, resistance was encountered as the kinks in the pusher assembly were being retracted through the demonstration introducer sheath and the pusher assembly could not be retracted any further.The offset coil winds may have contributed to the reported advancement issue during the procedure.Evaluation of the third evaluated smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the mid-joint is retracted proximal to the friction lock, resistance may be encountered upon attempting to advance the coil out of its sheath.During the functional test resistance was encountered while attempting to advance the smart coil pusher assembly through its introducer sheath and the pusher assembly became kinked by the penumbra investigator.Evaluation of the fourth evaluated smart coil revealed that the pusher assembly was advance distal to the introducer sheath friction lock.During the functional test, the smart coil was advanced through a demonstration microcatheter and out of the distal tip without an issue.Since the device was returned with the mid-joint advanced distal to the introducer sheath friction lock, the root cause of the smart coil¿s inability to be advanced within its introducer sheath could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-01975; 3005168196-2018-01977.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance two smart coils within their introducer sheaths and, therefore, the smart coils were removed.The physician then successfully placed multiple non-penumbra coils using the same non-penumbra microcatheter.The physician then attempted to place another smart coil, however, the physician felt resistance and was unable to advance the coil fully out of the tip of the microcatheter.The smart coil was therefore removed, and the physician successfully placed a different coil.The physician then attempted to place another smart coil, however, the physician again felt resistance and was unable to advance the smart coil fully out of the tip of the microcatheter.The smart coil was therefore removed, and the procedure was completed using new coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 138.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The inner diameter of the introducer sheath and the outer diameter of the pusher assembly mid-joint were measured to be within specification.Resistance was encountered while attempting to advance the smart coil pusher assembly through its introducer sheath and the pusher assembly became kinked by the penumbra investigator.After the pusher assembly was kinked the pusher assembly was unable to advanced out of its introducer sheath.Conclusions: evaluation of the first evaluated smart coil revealed a functional, undamaged device.During the functional test, the smart coil was advanced through a demonstration microcatheter and out of the distal tip without an issue.The device was free of damage and the reported complaint could not be confirmed.Evaluation of the second evaluated smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, damage such as this may occur.In addition, the smart coil was returned without its introducer sheath.Further evaluation of the returned smart coil revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred due to packaging of the device for return to penumbra.During the functional test, resistance was encountered as the kinks in the pusher assembly were being retracted through the demonstration introducer sheath and the pusher assembly could not be retracted any further.The offset coil winds may have contributed to the reported advancement issue during the procedure.Evaluation of the third evaluated smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the mid-joint is retracted proximal to the friction lock, resistance may be encountered upon attempting to advance the coil out of its sheath.During the functional test resistance was encountered while attempting to advance the smart coil pusher assembly through its introducer sheath and the pusher assembly became kinked by the penumbra investigator.Evaluation of the fourth evaluated smart coil revealed that the pusher assembly was advanced distal to the introducer sheath friction lock.During the functional test, the smart coil was advanced through a demonstration microcatheter and out of the distal tip without an issue.Since the device was returned with the mid-joint advanced distal to the introducer sheath friction lock, the root cause of the smart coil¿s inability to be advanced within its introducer sheath could not be determined.Further evaluation of the returned smart coil revealed a kink in the pusher assembly.This kink was likely incidental to the reported complaint and may have occur during packing for return.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-01975 and 3005168196-2018-01977.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7950100
Report Number3005168196-2018-01976
Device Sequence Number19168362
Product Code HCG
UDI-Device Identifier00814548014432
UDI-Public00814548014432
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2022
Device Model Number400SMTSTD1245
Device Catalogue Number400SMTSTD1245
Device Lot NumberF77546
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/10/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date10/09/2018
Supplement Report FDA Received Date07/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Date Report Sent to FDA01/01/2005